Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 84, NWS Sioux Falls, SD

June 20, 1998Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 1998, 9:04 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 9:04 AM CDT (14:04 UTC)
Expired
Jun 20, 1998, 9:35 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Cottonwood County, MN, Jackson County, MN

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:30 AM CDTHail 0.75Mountain Lake, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUUS1 KFSD 201405 RRA
SVRFSD
MNC033-063-201435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 AM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA
  EASTERN JACKSON COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 935 AM CDT

* AT 859 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES EAST OF WORTHINGTON
  NEAR LAKEFIELD TO 40 MILES NORTHEAST WORTHINGTON NEAR MOUNTAIN
  LAKE...MOVING NORTHEAST AT 40 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  BERGEN                   AROUND 910 AM CDT
  JACKSON                  AROUND 915 AM CDT
  ALPHA                    AROUND 920 AM CDT

THESE STORMS PRODUCED GOLF BALL SIZE HAIL AT LAKEFIELD AT 900 AM...
AND QUARTER SIZE HAIL AT MOUNTAIN LAKE AT 854 AM.

THIS WARNING REPLACES PREVIOUS WARNINGS FOR COTTONWOOD AND JACKSON
COUNTIES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:25 PM CDT, 12 hours 39 minutes earlier.

Area forecast discussion, Jun 19, 8:25 PM CDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT FRI JUN 19 1998

WILL UPDATE CWA ZONES TO INTRODUCE THUNDERSTORMS IN SOME AREAS AND RAISE
POPS IN OTHER AREAS.  STRONG LINE OF THUNDERSTORMS RAP CWA SHOULD
ENTER WEST PORTION OF FSD CWA SHORTLY AFTER MIDNIGHT MOVING ACRS CWA BY
MRNG IF THEY HOLD TOGETHER.  MEAN FLOW SUGGEST MOST ACTIVE FROM FSD
NORTH LATE TONIGHT.

.FSD...NONE

HARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:31 AM CDTSevere Thunderstorm WarningFSDJackson34 min
Jun 20, 8:34 AM CDTSevere Thunderstorm WarningFSDCottonwood31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.